Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS Charleston, WV

July 12, 2003Athens County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 12, 2003, 3:03 PM EDT for Athens County, Ohio. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 3:03 PM EDT (19:03 UTC)
Expired
Jul 12, 2003, 3:15 PM EDT
In force
12 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 124 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 121903
SVRRLX
OHC009-121915-
/NEW.KRLX.SV.W.ETN#.121902-121915/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
302 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATHENS COUNTY IN SOUTHEAST OHIO...

* UNTIL 315 PM EDT...

* AT 258 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHWEST OF CHESTERHILL...MOVING EAST AT 20
  MPH.

--CALL TO ACTION--SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3945 8197 3941 8201 3932 8186 3945 8185

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:45 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 12:45 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1245 PM EDT SAT JUL 12 2003

*******************************************************************
1245 PM EDT SAT JUL 12 2003

WILL SEND OUT UPDATE TO ADD SEVERE THUNDERSTORM WATCH ALL COUNTIES
UNTIL 6 PM TO ZONES.  WILL ALSO INCREASE POPS TO 40 ACROSS THE BOARD.

.RLX...
WV...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR
WVZ005>011-013>020-024>040-046-047.

VA...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR VAZ003-004.

KY...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR KYZ101>103-105.

OH...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR
OHZ066-067-075-076-083> 087.

.END/ KF
*******************************************************************
1047 AM EDT SAT JUL 12 2003
FOR MORNING UPDATE...HAVE INCREASED POPS ACROSS THE REGION INTO THE
CHANCE RANGE AS SEVERAL WAVE ARE ROTATING AROUND THE UPPER LOW.  THE
FIRST WAVE IS MOVING INTO WESTERN OHIO NOW AND IS GENERATING SHOWERS
WITH A COUPLE OF TSTORMS.  THE 00Z ETA HAD A REAL GOOD HANDLE ON THE
LOCATION OF THIS WAVE AS WELL AS THE NEXT ONE THAT IS DROPPING IN
ACROSS MINNESOTA.  THIS WAVE IS QUICKLY MOVING SOUTH AND IS FORECAST
TO BE IN OHIO BY THIS EVENING.  AT THE SURFACE...A WEAK BOUNDARY HAS
SET UP FROM WESTERN PORTIONS OF LAKE ERIE SW ACROSS INDIANA INTO
ILLINOIS.  THIS FEATURE WILL MOVE EAST DURING THE DAY AND SHOULD
COMBINE WITH THE SHORTWAVE THIS AFTERNOON TO BRING SOME SHOWER
ACTIVITY TO THE REGION.  HAVE INCREASED POPS TO CHANCE POPS ACROSS
THE REGION.  00Z POPS FROM ALL MODELS WAS IN THE 40 TO 60 PERCENT
RANGE SO THINKING IS THAT CURRENT POPS NEEDED TO BE RAISED CLOSER TO
GUIDANCE.

TEMPS LOOK TO BE IN GOOD SHAPE AND WILL LEAVE THEM ALONE.

ESS
*******************************************************************
247 AM EDT SAT JUL 12 2003

TODAY AND TONIGHT...

LAST FEW SHOWERS EXITING MOUNTAIN COUNTIES AT THIS TIME.  ONLY A FEW
PATCHES OF CLOUDS FLOATING AROUND THE AREA.

WEATHER FACTOR FOR THE FIRST 24 HOURS IS WEAK SHORTWAVE ROTATING
AROUND OPENING UPPER LOW.  THIS ALSO WILL DROP A SURFACE
BOUNDARY...BARELY...ACROSS THE CWA.  MOST OF THE CLOUD/PRECIP
DEVELOPMENT WILL HAVE TO OCCUR WITH DAYTIME HEATING.  CAPES TOP OUT
IN THE 1000-1500 J/KG RANGE FOR THE MOST PART...AND THERE IS A BIT
OF SPEED SHEAR INDICATED BY BUFKIT SOUNDINGS THIS AFTERNOON.  WENT
WITH HIGHER POPS ALONG THE MOUNTAINS AND IN THE FAR SOUTH...WHERE
THERE IS UPSLOPE FLOW AND A BIT MORE MOISTURE TO WORK WITH. WITH
FREEZING LEVELS LOWER IN THIS AIRMASS...WOULD NOT BE SURPRISED IF WE
GET A HAIL REPORT OR TWO THIS AFTERNOON.  STILL...AGREE WITH SPC DAY
1 OUTLOOK IN KEEPING SLIGHT RISK AREA OUT OF CWA.

EXPECT SHOWERS/STORMS TO DIE OFF THIS EVENING WITH INSUFFICIENT
DYNAMICS TO KEEP THEM GOING ONCE WAVE ROTATES THROUGH.  CLOUDS WILL
DISSIPATE AND FULL BUCK MOON WILL BE QUITE VISIBLE.

MINOR TWEAKS TO TEMPS...GENERALLY A BLEND OF FWC/MAV.

SUNDAY THROUGH FRIDAY...

HIGH PRESSURE AT THE SFC DOMINATES THROUGH THE EARLY PART OF THE
WORK WEEK KEEPING MOST AREAS DRY.  HOWEVER ALONG THE MOUNTAINS WEAK
SOUTHEASTERLY FLOW DEVELOPS AS SFC HIGH SLIDES INTO NEW ENGLAND.
THIS WEAK UPSLOPE FLOW ALONG WITH DIFFERENTIAL HEATING COULD LEAD TO
ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS.  CURRENT FORECAST HAS
SLIGHT CHANCE AND WILL LEAVE THIS AS IS...ALTHOUGH THINK MONDAY
COULD ACTUALLY BE DRY IN MOUNTAINS AS WELL IF DEEPER MOISTURE SLIDES
EAST AS PROGGED BY MODELS.  HOWEVER DO NOT TRUST MODELS DEPICTION OF
THIS AS WE ARE IN JULY AND WITHOUT A STRONG SHORTWAVE FEEL MOISTURE
MAY NOT MOVE THAT MUCH.

NEXT FRONT STILL PROGGED TO PASS THROUGH REGION WEDNESDAY AFTERNOON
WITH POST FRONTAL PRECIP.  ADJUSTED POP GRIDS TO REFLECT TIMING OF
FRONTAL PRECIP BETTER AND LIMIT IT TO ONLY THE SOUTHERN HALF OF CWA
ON THURSDAY AS IT APPEARS ENOUGH DRY AIR WILL WORK INTO THE NORTH.
TEMPERATURES WILL GRADUALLY WARM UP DURING EARLY WEEK AS AIR MASS
MODIFIES UNDER JULY SUN.

CL/HC
*******************************************************************
220 PM EDT FRI JUL 11 2003

...TONIGHT AND SATURDAY...
FRONT HAS PUSHED THROUGH...LEAVING A CRISPER AIRMASS BEHIND.  DEW
POINTS HAVE DIPPED INTO THE UPPER 50S TO NEAR 60.  EXPECT MUCH OF
THE CLOUD COVER TO DISSIPATE THIS EVENING.  WILL KEEP PARTLY CLOUDY
IN THE FORECAST HOWEVER...WITH POSSIBILITY OF A FEW SHOWERS SNEAKING
IN OVERNIGHT FROM EXITING UPPER LEVEL LOW (ESPECIALLY ACROSS THE
EASTERN MOUNTAINS OF WV).  SIMILAR TO PREVIOUS ZONE
ISSUANCE...EXPECT ETA TO BE A LITTLE OVERDONE WITH PRECIP.  AS A
RESULT...WILL GO CLOSER TO MAV/FWC GUIDANCE AND WHAT IS ALREADY IN
THE FORECAST.

...SATURDAY NIGHT THROUGH MONDAY NIGHT...
STATIONARY BOUNDARY SLOWLY MEANDERS SOUTH AND EAST OF REGION
SATURDAY NIGHT ALIGNING PARALLEL TO UPPER LEVEL FLOW AND EASTERN
SLOPES OF APPALACHIANS.  AS A RESULT LEFT CHANCE SCATTERED
SHOWERS/TSTMS IN SUNDAY AND MONDAY IN THE EASTERN AND SOUTHERN
MOUNTAIN ZONES AND PRIMARILY DURING AFTERNOON HOURS. FRONT FINALLY
EJECTED OUT OF REGION MONDAY NIGHT AS UPPER TROUGH MOVES ON THROUGH.

...TUESDAY THROUGH FRIDAY...
HIGH PRESSURE WILL DOMINATE OUR WEATHER ON TUESDAY WITH A DRY
FORECAST.  THE HIGH WILL RETREAT INTO THE ATLANTIC OCEAN AS A
SHORTWAVE AND INVERTED TROUGH APPROACHES THE REGION.  MOISTURE WILL
INCREASE ALONG WITH CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON.  WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST THURSDAY
AND FRIDAY DUE TO THE INVERTED TROUGH AND SHORTWAVE ROTATING THROUGH
THE FORECAST AREA.   THE TEMPERATURES WERE GENERALLY ON TARGET WITH
MINOR ADJUSTMENTS.

KF/DB/ELW
*******************************************************************
Hazardous weather outlook, Jul 12, 1:05 PM EDT, 1 hour 58 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
105 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...
A SEVERE THUNDERSTORMS WATCH HAS HAS BEEN POSTED UNTIL 6 PM SATURDAY
FOR THE ENTIRE CHARLESTON...WEST VIRGINIA FORECAST AREA.  THIS
INCLUDES MUCH OF WEST VIRGINIA...SOUTHEASTERN OHIO...NORTHEASTERN
KENTUCKY...AND WESTERN PORTIONS OF VIRGINIA.  GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH
THUNDERSTORMS THAT DEVELOP.  SOME THUNDERSTORMS MAY BE SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL.  WE WILL CONTINUE TO CLOSELY
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND EVENING AS
THUNDERSTORMS MOVE ACROSS THE REGION.

* TORNADO WATCH..............SEE WWUS61 KRLX - RLXSLSWV
                                        KCLE - CLESLSOH
                                        KSDF - SDFSLSKY
                                        KWBC - WBCSLSVA FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Local storm report, Jul 12, 2:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
233 PM EDT SAT JUL 12 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

231 PM     THORNVILLE                OH   .75 INCH HAIL
07/12/03   PERRY                          EVENT OCCURRED BETWEEN
                                          216 PM AND 231 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:17 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry28 min
Jul 12, 2:38 PM EDTSevere Thunderstorm WarningRLXWashington37 min
Jul 12, 3:17 PM EDTSevere Thunderstorm WarningRLXWashington43 min
Jul 12, 4:17 PM EDTSevere Thunderstorm WarningRLXVinton28 min
Jul 12, 4:31 PM EDTSevere Thunderstorm WarningRLXMeigs44 min
Jul 12, 4:33 PM EDTSevere Thunderstorm WarningRLXMeigs42 min
Jul 12, 4:56 PM EDTSevere Thunderstorm WarningRLXLawrence49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.